Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Amarillo, TX

September 7, 2006Carson County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 7, 2006, 3:36 AM CDT for Carson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 3:36 AM CDT (08:36 UTC)
Expired
Sep 7, 2006, 6:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 070838
FFWAMA
TXC065-071130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
336 AM CDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NORTHEASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 AM CDT

* AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SHOWERS AND THUNDERSTORMS BETWEEN SKELLYTOWN AND
  WHITE DEER...MOVING SOUTHEAST AT 15 MPH. THE STRONGEST STORMS 
  WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS IN EXCESS OF 2
  INCHES PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SKELLYTOWN
  AND WHITE DEER. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3540 10136 3531 10112 3560 10112 3559 10137

$$
1 follow-up statement
000 
WGUS74 KAMA 070949
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 AM CDT THU SEP 7 2006

TXC065-071130-
CARSON TX-
445 AM CDT THU SEP 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
NORTHEASTERN CARSON COUNTY...

AT 425 AM CDT...THE CARSON COUNTY SHERIFFS OFFICE REPORTED THAT 
HIGHWAY 294 BETWEEN SKELLYTOWN AND WHITE DEER HAD WATER OF UNKNOWN 
DEPTH FLOWING OVER THE ROAD SURFACE. NATIONAL WEATHER SERVICE 
DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND 
THUNDERSTORMS BETWEEN SKELLYTOWN AND WHITE DEER...MOVING EAST 
SOUTHEAST AT 20 MPH. ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH 
WILL BE POSSIBLE WITH THE STRONGEST STORMS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SKELLYTOWN 
AND WHITE DEER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3540 10136 3531 10112 3560 10112 3559 10137

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:23 AM CDT, 13 minutes earlier.

Area forecast discussion, Sep 7, 3:23 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
323 AM CDT THU SEP 7 2006

.DISCUSSION...
TRICKY FORECAST CONTINUES THROUGH THIS CYCLE. THUNDERSTORMS ONGOING
ACROSS THE EASTERN HALF OF THE TEXAS PANHANDLE WILL CONTINUE TO
PRODUCE LOCALLY HEAVY RAINFALL. FLOODING REPORTED IN BORGER APPEARS
TO BE A RESULT OF ONE STORM THAT PRODUCED IN EXCESS OF 3 INCHES OF
RAINFALL UNDER AN HOUR IN A LOCALIZED AREA AS REPORTED BY EMERGENCY
MANAGEMENT...BUT ASOS HAS ONLY REPORTED JUST UNDER TWO INCHES OVER
TWO HOURS. COULD STILL SEE A FEW OF THESE STORMS...ESPECIALLY ACROSS
THE SOUTHEASTERN TEXAS PANHANDLE...LOCALLY PRODUCE RAINFALL BETWEEN
2 TO 3 INCHES. THIS ACTIVITY SHOULD THEN CONTINUE TO PUSH EAST AND
WEAKEN THROUGH THE MORNING HOURS AND HAVE ALIGNED POPS ACCORDINGLY.
SHOULD THEN ONCE AGAIN SEE CONVECTION DEVELOP ACROSS ERN NM THIS
AFTERNOON AND PUSH EAST SOUTHEAST ACROSS THE AREA TONIGHT AS MODELS
SHOW A POTENT SHORTWAVE TO MOVE ACROSS THE REGION. HELD OFF ON A
FLASH FLOOD WATCH FOR NOW AS HEAVY RAINFALL SHOULD BE ISOLATED AND
STORMS SHOULD MOVE A BIT FASTER AS STEERING FLOW STARTS TO INCREASE
IN SPEED...RESULTING IN A FASTER STORM MOVEMENT.

NEXT QUESTION WILL BE POP CHANCES FOR THIS WEEKEND. MODELS STARTING
TO HAVE SOME DIFFICULTY WITH THE PROGRESSION OF THE NEXT TROF TO MOVE
ACROSS THE REGION. GFS/EURO/UKMET ARE ALL FAIRLY PROGRESSIVE WITH THE
WAVE MOVING OUT OF THE PACIFIC NORTHWEST AND SKIRT IT NORTH OF THE
AREA...WHILE THE NAM DEVELOPS A STRONGER WAVE AND MOVES IT ABOUT 12
TO 24 HOURS SLOWER THAN THE OTHER MODELS AND DEEPEN IT A BIT FURTHER
SOUTH. THIS IS GOING TO AFFECT THE PASSAGE OF THE INITIAL FRONT/TROUGH
ON SATURDAY AS WELL AS A SECOND FRONT ON SUNDAY. WITH THE GENERAL
AGREEMENT IN THE GLOBAL MODELS...WENT AHEAD AND FOLLOWED THE GFS FOR
WIND AND DEWPOINT STRUCTURES IN GRIDS/FORECAST. THIS KEEPS THE
INITIAL TROF/FRONT ACROSS THE WESTERN TEXAS PANHANDLE...WITH THE
SECOND FRONT PUSHING THROUGH DURING THE DAY SUNDAY. ALSO EXTENDED
POPS INTO SUNDAY NIGHT FOR THE SLOWER FRONTAL PASSAGE. PRECIP CHANCES
WERE PRETTY MUCH KEPT IN THE LOW END CHANCE ACROSS THE AREA AS SUBTLE
DAY TO DAY CHANGES IN THE ATMOSPHERE WILL DETERMINE IF ONE AREA IS
MORE FAVORED THAN ANOTHER FOR COVERAGE OF PRECIPITATION.

HEADING INTO THE FIRST PART OF NEXT WEEK...MODELS ARE HAVING A HARD
TIME PICKING UP ON WHAT THE NEXT STORM SYSTEM WILL DO. GFS DEVELOPS
THE NEXT TROF OVER THE GREAT BASIN WHILE THE ECMWF KEEPS A BROAD
TROUGH OVER THE CENTRAL US. CONTINUED KEEPING DEWPOINTS IN THE MID TO
UPPER 50S AS OPPOSED TO DRYING THE FORECAST OUT WHICH SHOULD HELP TO
KEEP HI TEMPS UNDER GUIDANCE NUMBERS THROUGH THE FORECAST. ALSO LEFT
FORECAST DRY IN THE LAST FEW PERIODS...BUT HAVE A FEELING THAT POPS
WILL PROBABLY NEED TO BE ADDED.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                75  57  75  58 /  30  50  40  40
BEAVER OK                  83  59  77  60 /  30  30  60  60
BOISE CITY OK              77  57  74  54 /  30  30  50  50
BORGER TX                  78  61  76  62 /  30  40  40  40
BOYS RANCH TX              78  58  76  58 /  30  50  40  40
CANYON TX                  74  57  76  58 /  30  50  40  40
CLARENDON TX               78  60  79  60 /  30  40  40  40
DALHART TX                 76  56  76  56 /  40  40  40  40
GUYMON OK                  80  59  79  60 /  30  30  50  50
HEREFORD TX                78  56  75  58 /  30  50  40  40
LIPSCOMB TX                82  60  77  60 /  30  30  50  50
PAMPA TX                   77  60  74  60 /  30  40  40  40
SHAMROCK TX                83  62  80  60 /  30  30  40  40
WELLINGTON TX              84  61  81  62 /  30  30  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/17
Hazardous weather outlook, Sep 6, 8:21 PM CDT, 7 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED SEP 6 2006

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
821 PM CDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WESTERN AND CENTRAL
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT.
THE CHANCE OF RAIN WILL INCREASE OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. STORMS THAT DEVELOP CLOSE TO THE
TEXAS...NEW MEXICO STATE LINE COULD BRIEFLY BECOME SEVERE...PRODUCING
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS AREAWIDE THURSDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...THEN A SLIGHT CHANCE OF THUNDERSTORMS
TUESDAY NIGHT. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH COULD RESULT IN ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...
PARTICULARLY ACROSS THE COUNTIES BORDERING NEW MEXICO.

COCKRELL

In the hours before

Special weather statement, Sep 6, 11:31 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT WED SEP 6 2006

TXZ002-070515-
SHERMAN TX-
1131 PM CDT WED SEP 6 2006

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF STRATFORD MOVING SOUTHEAST AT 10
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

COCKRELL
Local storm report, Sep 7, 2:30 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
230 AM CDT THU SEP 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0229 AM     FLASH FLOOD      BORGER                  35.66N 101.40W
09/07/2006                   HUTCHINSON         TX   EMERGENCY MNGR

            CARS WASHED DOWN STREETS...FLOOD DAMAGE IN DOWNTOWN
            BORGER

&&

JKJ
Local storm report, Sep 7, 2:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
246 AM CDT THU SEP 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      BORGER                  35.66N 101.40W
09/07/2006                   HUTCHINSON         TX   EMERGENCY MNGR

            TWO FEET OF WATER IN A CHURCH...MULTIPLE HOMES FLOODED
            IN BORGER

&&

JKJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:32 AM CDTFlash Flood WarningAMAHutchinson3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.